Acne medicine can cause great harm to fetus

PEOPLE'S PHARMACY

November 28, 1999|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Q. I have been on Accutane to treat bad acne for almost a month. I have taken 26 tablets, but stopped taking it when I thought I might be pregnant.

I found out yesterday that I am indeed pregnant, and I am scared. I want to have this baby, but after reading about Accutane causing birth defects, I am not so sure. What should I do?

A. We were shocked to learn that you have become pregnant while taking Accutane. This acne medicine related to vitamin A can cause very serious birth defects in a fetus. High doses of vitamin A have also been known to cause prenatal harm.

That is why the manufacturer recommends every woman have a pregnancy test before she starts on this drug and use effective contraception throughout therapy. Every time a pill is removed from its packaging, a symbol reminds the patient not to take this drug during pregnancy.

Please discuss this serious matter with your physician and your partner. The drug company can provide further information about your odds of having a baby with severe health problems.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, Features Department, 501 N. Calvert St., Baltimore, Md. 21278 or e-mail them via their Web site: www.peoplespharmacy.com.

King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.